I've recently been diagnosed with Graves. Unfortunately I don't have insurance and can't afford it. I'm stuck with a doctor whom I don't feel has my best interest at heart. My last visit with my PA (who pointed out concerns that prompted testing) I was told my levels were low, the same day, saw my endo doc and she tells me (from same lab results, that my levels were normal) and immediately suggested removal as soon as possible. She said there were nodules present but were less than a centermeter and didn't pose any threats (all in the same conversation). Medication isn't an alternative to her. Is there a way the levels can be regulated through medication?
Fairly new to this so don't have my acutal results. I have been having symptoms for almost 13 years and they were brushed off as being out of shape. I was in the military when I first noticed changes. I was athletic running five miles a day and an hour in the gym after PT (rountine for about 6 years). The first things I noticed was exhaustion just from standing, shortness of breath, palpatations that lasted months, severe hair shedding,extreme weight loss and then gaining and heat intolerance. I can't stand being outside when it's hot (severly Vitamin D deficient)
Are you working on the D deficiency? Many people find that D has to be well up in the reference range to feel well.
Your doctor (if you're in the States) has to provide you with a copy of your labs on request. One of the best things you can do is get in the habit of asking for a copy and keep your own history. If you jot down meds and symptoms immediately preceding labs, you will see patterns emerging.
Can you get a second opinion? Do you know what the doctor based her Graves' diagnosis on?
I have two sisters and both were diagnosed years ago with hypo. The younger one was originally hyper and due to mistreatment, she's now forever hypo. Both are on meds,not sure which. Upon learning of them I requested testing six years ago and never had level changes until a few months ago.My levels were extremely low and my PA questioned my ability to function properly and said she couldnt believe I was able to stand on my own. In addition to Graves, and D deficiency, I'm also severly B12 deficient ( I have both forms of anemia). Most symptoms don't feel overwhelmining except for the exhaustion, insomnia and mood changes. I'm depressed a lot and until I got my results, felt something was abnormal about me. The depression is an ongoing thing and I find myself coaching my thoughts. Without insurance, I don't feel I'm getting adequate care. Don't know what to do at this point.
Hugs to you CocoMaxx! I know how awful going through this with is insurance so without it would be even worse. To deal with this the lowest cost way would be to order your own labs from somewhere like healthcheckusa.com every 4-6 weeks for about $75 and take methimazole or PTU which are pretty cheap. You would have to have a doctor willing to prescribe that medication but it doesn't have to be an endo, even a nurse practioner could, and you'd have to spend a lot of time learning as well to interpret the labs and dosing. This board and many others have experienced people who can advise you. Since your nodules are under 1cm you can just ignore them, maybe get an ultrasound followup every couple years. Good luck!
Thanks. Right now the not knowing is the worst. Still learning and will continue to do so. I guess being regulated with meds, my sisters aren't really experiences symptoms. Some of the things I've experienced, they didn't. The worst for me besides the insomnia is the depression. The only thing the VA will prescribe is Zolof, despite what I had to say about it. I stopped talking them because they made me numb. I have all sorts of mood changes and its frustrating. I don't know if I want to cry smile or ....
I'm glad I found this site and now know that even if I don't know anyone personally, it helps to talk.
Both vitamin D deficiency and vitamin B-12 deficiency can cause debilitating fatigue. Are you supplementing D? Do you have pernicious anemia (the inability to absorb B-12 in the gut)? If so, you will have to inject B-12 for it to do any good.
"My levels were extremely low and my PA questioned my ability to function properly and said she couldnt believe I was able to stand on my own." Which levels were low? Graves' is hypERthyroidism (high thyroid hormone levels). I don't quite understand the PA's comment. Could you call the doctor and get all your thyroid test results (be sure to ask for reference ranges, too)? We could help you interpret them.
Years ago all medical website stated the only treatment for PA was B12 injections. My doctor and specialist also stated the same. Starting trialing sublingual B12 anyway. My doctor looked like she had just sucked a lemon when she found i was treating PA with sublingual B12...and it was working. :)
I'm currently getting B12 injections once a month along with the disolving B12. And yes, I'm unable to absorb it. I'm on D suppliments as well. I appreciate all the feedback being new to this. I now know what to ask during my next visit. Thanks all.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.